Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 129, NWS Des Moines, IA

July 24, 2008Decatur County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 24, 2008, 9:03 PM CDT for Decatur County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2008, 9:03 PM CDT (02:03 UTC)
Expired
Jul 25, 2008, 3:00 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Decatur County, IA

The radar

The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2304 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 250206
FFWDMX
IAC053-250800-
/O.NEW.KDMX.FF.W.0129.080725T0203Z-080725T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT THU JUL 24 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 300 AM CDT

* AT 901 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING FROM SLOW MOVING THUNDERSTORMS OVER THE WARNED AREA.  250TH 
STREET AT THE TERRE HAUTE BRIDGE IS CLOSED DUE TO WATER OVER THE 
ROADWAY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELDON...
  VAN WERT AND LE ROY.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

LAT...LON 4090 9401 4090 9357 4060 9357 4072 9401

$$

BOKSA
4 follow-up statements
000 
WGUS73 KDMX 250258
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
956 PM CDT THU JUL 24 2008

IAC053-250800-
/O.CON.KDMX.FF.W.0129.000000T0000Z-080725T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR IA-
956 PM CDT THU JUL 24 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
DECATUR COUNTY...

AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SHOWERS AND THUNDERSTORMS PRODUCING MODERATE 
RAINFALL AND FLASH FLOODING OVER THE WARNED AREA.  250TH STREET 
REMAINS CLOSED NEAR TERRE HAUTE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELDON...VAN
WERT...LE ROY...GRAND RIVER AND GARDEN GROVE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

LAT...LON 4090 9401 4090 9357 4060 9357 4072 9401

$$

BOKSA
000 
WGUS73 KDMX 250356
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1053 PM CDT THU JUL 24 2008

IAC053-250800-
/O.CON.KDMX.FF.W.0129.000000T0000Z-080725T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR IA-
1053 PM CDT THU JUL 24 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
DECATUR COUNTY...

AT 1049 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS MOVING ACROSS NORTHERN DECATUR 
COUNTY AND PRODUCING MODERATE RAINFALL.  THE CURRENT RAINFALL 
COMBINED WITH THIS MORNINGS RAIN IS CONTINUING TO PRODUCING FLASH 
FLOODING OVER THE WARNED AREA IN RURAL AREAS AS WELL AS FLOODING OF 
FIELDS.  WATER REMAINS OVER 250TH ST. NEAR THE TERRE HAUTE AREA AS 
WELL.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELDON...VAN
WERT...LE ROY...GRAND RIVER AND GARDEN GROVE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DES
MOINES.

LAT...LON 4090 9401 4090 9357 4060 9357 4072 9401

$$

BOKSA
000 
WGUS73 KDMX 250513
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1211 AM CDT FRI JUL 25 2008

IAC053-250800-
/O.CON.KDMX.FF.W.0129.000000T0000Z-080725T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR IA-
1211 AM CDT FRI JUL 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM CDT FOR
DECATUR COUNTY...

AT 1206 AM CDT...FLOODING MAY LINGER OVER PORTIONS OF DECATUR COUNTY 
PRODUCED BY LINGERING EXCESSIVE REAINS FROM EARLIER TODAY...AND 
ADDITIONAL HEAVY RAINS THIS EVENING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELDON...VAN
WERT...LE ROY...GRAND RIVER AND GARDEN GROVE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4090 9401 4090 9357 4060 9357 4072 9401

$$

SMALL
000 
WGUS73 KDMX 250756
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
254 AM CDT FRI JUL 25 2008

IAC053-250804-
/O.EXP.KDMX.FF.W.0129.000000T0000Z-080725T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR IA-
254 AM CDT FRI JUL 25 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 AM CDT FOR DECATUR
COUNTY...

AT 241 AM CDT...THE DECATUR COUNTY SHERIFF REPORTED WATER REMAINED 
ON ONE UNIDENTIFIED ROAD BUT IT WAS PASSABLE.  ALL OTHER ROADS IN 
THE COUNTY WERE PASSABLE AS WELL...SO THE FLASH FLOOD WARNING WILL 
BE ALLOWED TO EXPIRE AT 300 AM.

LAT...LON 4090 9401 4090 9357 4060 9357 4072 9401

$$

SMALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 6:53 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 24, 6:53 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT THU JUL 24 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
COMPLEX WX STTN WITH THE MCS THAT MOVD THRU THIS MRNG.  WRMFNT OFR
NRN KS INTO CNTRL MO HAS BEEN REINFORCED BY THE OUTFLOW OF THIS AM
CONVECTION AND SHOULD BE THE FOCUS FOR DVLPMT TNGT.  EVIDENCE IS
SHOWING IN CU FIELD ON VSB SAT PIX THIS AFTN.  FEELING IS THAT TSRA
WILL DVLP ALNG THE FNTL BNDRY THIS EVE AND DRIFT NWD WITH THE FNT
DURG THE NGT AS LLJ INCREASES.  ISSUED A FFA ACRS THE SRN TWO TIER
OR SO OF COUNTIES AND INTO CASS AND ADAIR COUNTIES TNGT.  MOST
SUSCEPTIBLE AERA WILL BE THE BAND WHERE 5-9 INCHES FELL THIS MRNG
FRM KAIO-KLWD.  KEPT CHC GOING FOR FRI...THOUGH WILL LKLY BE MUCH
MORE SCATTERED THAN TNGT.  WITH CDFNT MOVG THRU AND DECENT
CAPE...CERTAINLY CANT RULE OUT TSRA.  NEXT ROUND LKLY TO MOVE THRU
LATE SAT NGT INTO SUN.  NAM HAS VRY STRONG MCS MOVG THRU ON SUN AND
LKLY OVR DONE BASED COMP WITH ECMWF OUTPUT.  MORE CONCERN OVR THE
DVLPMT IN THE TUE-WED TIMEFRAME AS THAT IS ASSOCD WITH REMNANT OF
DOLLY AND HAS MORE POTENTIAL FOR SIG RAFL.  LTL CHNG TO GOING FCST
AS FAR AS TEMPS AND GENERALLY WENT AOB NORM.

&&

.AVIATION...25/00Z
WIDESPREAD STRATUS LINGERING OVER IOWA THIS EVENING THOUGH A FEW
SCATTERED POCKETS HAVE DEVELOPED AND MAY SKIRT INTO THE MCW AND DSM
SITES. HEADING INTO TOWARDS SUNSET AND LIGHT FLOW WILL MAKE IT
DIFFICULT TO SCATTER OUT MUCH BEFORE FILLING WITH CEILINGS LOWERING
ONCE AGAIN. A FEW THUNDERSTORMS ARE POSSIBLE AGAIN OVER THE FAR
SOUTH OVERNIGHT WITH OTM MOSTLY LIKELY TO BE AFFECTED. COLD FRONT
MOVING SOUTH THROUGH IOWA ON FRIDAY WILL REMAIN CAPPED MUCH OF THE
DAY BEFORE A FEW STORMS DEVELOP NEAR INTERSTATE 80 AND SOUTH DURING
THE MID-LATE AFTERNOON HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FFA 00Z-12Z SRN TWO TIER PLUS
CASS AND ADAIR COUNTIES.

&&

SHORT TERM...KINNEY
LONG TERM...MS JUL 08
AVIATION...DONAVON
Hazardous weather outlook, Jul 24, 4:10 PM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT THU JUL 24 2008

IAZ070-071-081>086-092>097-251100-
CASS-ADAIR-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
410 PM CDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
IOWA...ALONG AND SOUTH OF HIGHWAY 34.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAINFALL AMOUNTS ARE POSSIBLE TONIGHT...WHICH MAY
PRODUCE FLASH FLOODING...ESPECIALLY OVER AREAS HARDEST HIT BY
RAINFALL WEDNESDAY NIGHT AND THURSDAY MORNING. AN ISOLATED SEVERE
STORM IS POSSIBLE WITH WIND GUSTS TO 60 MPH THE MAIN THREAT.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS MUCH OF THE AREA FRIDAY
INTO THE WEEKEND AND EARLY NEXT WEEK...AS THE AREA REMAINS IN AN
UNSETTLED WEATHER PATTERN. THERE IS A SLIGHT RISK OF SEVERE
WEATHER FRIDAY INTO FRIDAY NIGHT...BUT THE CHANCES FOR SEVERE
WEATHER INTO THE UPCOMING WEEKEND AND EARLY NEXT WEEK ARE STILL
UNCERTAIN AT THIS TIME. THE MAIN SEVERE THREATS FOR FRIDAY INTO
FRIDAY NIGHT ARE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN FRIDAY
AFTERNOON INTO FRIDAY NIGHT.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-251100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-MADISON-WARREN-MARION-MAHASKA-
410 PM CDT THU JUL 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

AN ISOLATED SEVERE STORM IS POSSIBLE WITH WIND GUSTS TO 60 MPH THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS MUCH OF THE AREA FRIDAY
INTO THE WEEKEND AND EARLY NEXT WEEK...AS THE AREA REMAINS IN AN
UNSETTLED WEATHER PATTERN. THERE IS A SLIGHT RISK OF SEVERE
WEATHER FRIDAY INTO FRIDAY NIGHT...BUT THE CHANCES FOR SEVERE
WEATHER INTO THE UPCOMING WEEKEND AND EARLY NEXT WEEK ARE STILL
UNCERTAIN AT THIS TIME. THE MAIN SEVERE THREATS FOR FRIDAY INTO
FRIDAY NIGHT ARE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND AGAIN FRIDAY
AFTERNOON INTO FRIDAY NIGHT.

ALBRECHT/KINNEY

In the hours before

Local storm report, Jul 24, 3:32 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
332 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     FLASH FLOOD      1 NNW PLEASANTON        40.59N 93.75W
07/24/2008                   DECATUR            IA   LAW ENFORCEMENT

            WATER HAS PARTIALLY WASHED OUT 240TH AVENUE.

0306 PM     FLASH FLOOD      2 ESE DAVIS CITY        40.63N 93.78W
07/24/2008                   DECATUR            IA   LAW ENFORCEMENT

            WATER IS ERODING THE GRAVEL FROM 275TH ST.

0306 PM     FLASH FLOOD      5 W LAMONI AIRPORT      40.64N 94.01W
07/24/2008                   DECATUR            IA   LAW ENFORCEMENT

            280TH ST. IS UNDER WATER FROM 1 MILE WEST OF COUNTY ROAD
            R14.

&&

FBOKSA
Local storm report, Jul 24, 3:58 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT THU JUL 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     FLASH FLOOD      1 S CRESTON             41.04N 94.36W
07/24/2008                   UNION              IA   LAW ENFORCEMENT

            POLE AND CHERRY STREETS ARE CLOSED DUE TO WATER OVER THE
            ROAD FROM THE SOUTH END OF CRESTON SOUTH TO 270TH STREET.

0350 PM     FLASH FLOOD      MOUNT AYR               40.71N 94.24W
07/24/2008                   RINGGOLD           IA   LAW ENFORCEMENT

            HIGHWAY 169 NORTH OF MOUNT AYR IS OPEN. HIGHWAY 169 SOUTH
            OF MOUNT AYR REMAINS CLOSED. HIGHWAY 2 IS CLOSED. COUNTY
            ROAD P68 IS CLOSED NORTH OF HIGHWAY 2. ALL ROAD CLOSURES
            ARE DUE TO WATER OVER THE ROAD.

&&

FBOKSA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:54 PM CDTRiver Flood WarningDMXAppanoose, Wayne43 hr
Jul 25, 12:20 AM CDTFlash Flood WarningDMXWayne6 hr
Jul 25, 12:32 AM CDTAreal Flood WarningDMXRinggold12 hr
Jul 25, 6:12 AM CDTAreal Flood WarningDMXAppanoose, Clarke, Decatur, Lucas, Wayne22 hr
Jul 25, 6:33 AM CDTRiver Flood WarningDMXLucas7 days

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.